Wyoming, 2016

High Wind in Wyoming, April 6, 2016

April 6, 2016 · NWS CYS · 20 events in 4 counties and zones

A tight pressure gradient and strong west-northwest winds aloft produced high winds along the Interstate 80 corridor from Arlington to just west of Cheyenne. Observed gusts of 65 to 75 mph were common.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight pressure gradient and strong west-northwest winds aloft produced high winds along the Interstate 80 corridor from Arlington to just west of Cheyenne. Observed gusts of 65 to 75 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 6, 2:18 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 6, 2:18 AM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
318 AM MDT WED APR 6 2016

.SHORT TERM...(TODAY THROUGH FRIDAY AFTERNOON)
ISSUED AT 254 AM MDT WED APR 6 2016

TODAY...HEIGHTS SLOWLY RISE TODAY WHILE THE FLOW ALOFT BACKS FROM
NORTH NORTHWEST TO NORTHWEST. LOW AND MID LEVEL GRADIENTS SUGGEST A
WINDY DAY ESPECIALLY ALONG AND EAST OF INTERSTATE 25. THICKNESSES
AND 700 MB TEMPERATURES YIELD HIGH TEMPERATURES IN THE UPPER 50S
WEST OF I-25...AND 60S EAST OF I-25.

TONIGHT...ASIDE FROM SOME PASSING MIDDLE AND HIGH CLOUDS IN
NORTHWEST FLOW ALOFT...QUIET NIGHT EXPECTED. LOOKS LIKE ENOUGH LOW
LEVEL MIXING...WINDS...TO KEEP MINIMUM TEMPERATURES AT OR ABOVE
FREEZING EAST OF I-25.

THURSDAY...DRY NORTHWEST FLOW ALOFT CONTINUES. PROGGED 700 MB
TEMPERATURES AND THICKNESSES YIELD HIGH TEMPERATURES IN THE UPPER
50S AND 60S. CONTINUED BREEZY EAST OF I-25...THOUGH GRADIENTS WILL
BE WEAKER THAN TODAY THUS LESS WIND.

THURSDAY NIGHT...ALTHOUGH THE AIRMASS IS MODERATING...MINIMUM
TEMPERATURES LIKELY A FEW DEGREES COOLER THAN WEDNESDAY NIGHT DUE TO
SLIGHTLY LESS WIND.

FRIDAY...RIDGE ALOFT WILL CONTINUE THE DRY AND MILD WEATHER. LOW
LEVEL WINDS TURN SOUTHEAST. CONTINUED MILD WITH 700 MB TEMPERATURES
AND THICKNESSES YIELDING MAXIMUM TEMPERATURES IN THE 60S TO NEAR 70
DEGREES.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 254 AM MDT WED APR 6 2016

THE LONG TERM FORECAST PERIOD WILL START OFF WITH A BUILDING
RIDGE. THIS WILL LEAD TO NOT ONLY DRY CONDITIONS FOR THE START OF
THE WEEKEND BUT ALSO WARM TEMPERATURES. SATURDAY MAY BE THE
WARMEST DAY SO FAR THIS YEAR ACROSS MUCH OF THE AREA. HIGHS
SATURDAY WILL LIKELY BE IN THE 70S ACROSS THE PLAINS WITH 60S OVER
WESTERN PORTIONS OF THE FORECAST AREA.

CHANCES FOR PRECIPITATION TO INCREASE SUNDAY AS AN UPPER LEVEL
SHORTWAVE SLIDES INTO COLORADO. TEMPERATURES SUNDAY WILL DEPEND ON
TIMING AND LOCATION OF UPPER LEVEL ENERGY BUT BASED ON THE LATEST
GFS...SUNDAY MAY END UP WARMER THAT SATURDAY. SUNDAYS SYSTEM
LOOKS TO BE WARM ENOUGH SUCH THAT THE MAIN PRECIPITATION TYPE
WOULD BE RAIN OUTSIDE OF THE MOUNTAINS. BY SUNDAY NIGHT COULD SEE
SOME SNOW SPREAD INTO THE PLAINS BUT AT THIS EXPECTING LITTLE IN
THE WAY OF ACCUMULATIONS...IF ANY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1209 AM MDT WED APR 6 2016

VFR ACROSS THE FORECAST AREA THROUGH THE TAF PERIOD. BREEZY TO
WINDY THROUGH WEDNESDAY AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 254 AM MDT WED APR 6 2016

MINIMAL CONCERNS BASED ON PROJECTED HUMIDITIES AND WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...NONE.
NE...NONE.

&&

SHORT TERM...RUBIN
LONG TERM...SML
AVIATION...SML
FIRE WEATHER...RUBIN
Hazardous weather outlook, Apr 5, 9:16 PM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 PM MDT TUE APR 5 2016

WYZ101>119-070415-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1016 PM MDT TUE APR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-070415-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1016 PM MDT TUE APR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 6, 3:50 AM MST to 5:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 06/0450 MST.

High Wind, South Laramie Range

When
April 6, 3:55 AM MST to 4:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Dale Creek measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 06/0925 MST.

High Wind, North Snowy Range Foothills

When
April 6, 4:30 AM MST to 7:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 06/0610 MST.

High Wind, South Laramie Range

When
April 6, 4:30 AM MST to 11:10 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 06/0515 MST.

High Wind, North Snowy Range Foothills

When
April 6, 4:45 AM MST to 8:55 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 06/0745 MST.

High Wind, South Laramie Range Foothills

When
April 6, 5:10 AM MST to 4:10 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 77 mph at 06/0745 MST.

High Wind, South Laramie Range Foothills

When
April 6, 5:10 AM MST to 12:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 72 mph at 06/0740 MST.

High Wind, North Snowy Range Foothills

When
April 6, 5:15 AM MST to 10:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 06/0700 MST.

High Wind, South Laramie Range

When
April 6, 5:30 AM MST to 9:55 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
County Official
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 06/0635 MST.

High Wind, South Laramie Range

When
April 6, 6:55 AM MST to 10:55 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 06/0700 MST.

High Wind, South Laramie Range

When
April 6, 7:10 AM MST to 4:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 06/0800 MST.

High Wind, North Snowy Range Foothills

When
April 6, 7:15 AM MST to 9:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 06/0740 MST.

High Wind, North Snowy Range Foothills

When
April 6, 7:30 AM MST to 9:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 06/0830 MST.

High Wind, South Laramie Range

When
April 6, 7:30 AM MST to 11:30 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
April 6, 7:30 AM MST to 2:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 06/1305 MST.

High Wind, South Laramie Range

When
April 6, 7:35 AM MST to 4:10 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 06/1050 MST.

High Wind, South Laramie Range Foothills

When
April 6, 8:00 AM MST to 9:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 06/0850 MST.

High Wind, Laramie Valley

When
April 6, 8:45 AM MST to 4:45 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 06/1515 MST.

High Wind, North Snowy Range Foothills

When
April 6, 1:55 PM MST to 3:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 06/1515 MST.

High Wind, North Snowy Range Foothills

When
April 6, 3:15 PM MST to 5:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 06/1705 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633180, 633186, 633181, 633188, 633177, 633191, 633193, 633182, 633184, 633189, 633185, 633175, 633179, 633190, 633195, 633187, 633192, 633183, 633176, 633178.